The Food and Drug Administration has issued a warning concerning the high levels of acetaminophen in prescription drugs that may cause severe liver damage. Acetaminophen is found in prescription painkillers such as Vicodin and Percocet, as well as many over-the-counter medications like Tylenol and Nyquil. The warning only covers prescription drugs at this time, although over-the-counter medications are also being evaluated.
In January of 2011, the FDA gave drug makers three years to reduce the levels of acetaminophen in prescription painkillers from up to 750 milligrams to no more than 325 milligrams of acetaminophen per dose. Acetaminophen is known to be a safe product when used correctly. However, because the ingredients for prescription painkillers are not always stated clearly, many patients can accidently take other products containing acetaminophen and overdose from the regulated safe amount.
In an effort to further public awareness of the dangers of taking too much acetaminophen, the FDA has composed a list of safety measures.
- Read all prescription labels and ask to see if it contains acetaminophen
- Refrain from taking more than one acetaminophen product at a time
- Do not take more than the maximum daily amount
- Refrain from drinking alcohol while on an acetaminophen-containing medication
- If you develop a rash, itching, swelling, or have difficulty breathing, it could be a sign of an allergic reaction
- Stop taking acetaminophen and seek medical attention if you took more than the directed dosage
If you have suffered injuries or serious complications from a defective drug or product, Florida injury lawyers at Burnetti, P.A. may be able to help. For more information, call 1-888-BURNETTI or fill out a no obligation https://www.burnetti.com.